Opioid Medical Complications

Long Term Opioid Therapy may be needed of appropriate for your pain management. However in higher doses and in long term, you may develop some medical complications. The following are there complications that you may experience as a result of long-term opioid therapy. Please talk to your doctor if you feel any of the following problems:
1- Neuroendocrine abnormalities and erectile dysfunction
You may experience difficulty with erection, lower libido and lower stamina due to lower testosterone level. Please talk to your family doctor or your treating physician if you experience any of these symptoms.

2- Sleep Apnea: Long Term Opioid Therapy can aggravate Central Sleep Apnea meaning it can impair ability to breath at night through sedating the breathing centre of brain. It can also aggravate obstructive sleep apnea. If you snore, wake up tired, get muscle twitches or spasms at night you should speak to your family doctor or treating doctor. Mixing opioids with benzodiazepines or other sedative medications can increase the risk of sleep apnea. Please do not mix opioids with any sedating medication or alcohol. Please inform your doctor of any changes in your medications.
3- Opioid Induced Hyperalgesia (OIH): It maybe difficult to believe that taking pain medications like opioids can have a paradoxical effect and increase the pain. OIH is a paradoxical hyperalgesia (increased in pain sensation) resulting from Long Term Opioid Therapy. It is characterized by pain sensitivity (hyperalgesia: increased pain sensation, and allodynia: perception of pain from a non painful touch message) in the absence of overt opioid withdrawal. It is distinct from tolerance in that pain extends beyond the area of initial complaint. It is also known as opioid neurotoxicity.

Please inform your Family Doctor or Treating Doctor if you encounter any of these complications while on Long Term Opioid Therapy. Sleep Apnea can be a life threatening complication and the two other medical complications can impair your quality of life. It is important to inform your doctor if feel any sign of these complications so your doctor can adjust the dose or change your medications.